Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 20, 2000

Daily Care

Question from Hermitage, Tennessee, USA:

My 12 year niece was hospitalized for high fever and fever and found out that her blood sugar level was 530 mg/dl [29.4 mmol/L]. Her father has been trying to lower her sugars by giving her insulin after her last meal, and says that she is fine for the rest of the night. Her sugar level one time was 490 mg/dl [27.2 mmol/L] two hours after her meal. She was extremely fatigued. Is this method recommended?

Answer:

I don’t entirely understand the method of giving insulin you are describing. However, I would not recommend any method that results in blood sugars of 400 mg/dl [22.2 mmol/L] after a meal. Most physicians recommend giving two to four insulin injections per day at mealtimes. I would recommend discussing her treatment with a physician who has experience treating diabetes in children for the best individualized approach to excellent care of diabetes.

MSB

[Editor’s comment: It sounds like your niece’s diagnosis was recent. It can take several weeks before blood sugar levels even out, and it is not unusual to see some high ones from time to time. We look for overall control, not just individual numbers. It may be that she is on an insulin regimen that requires a bedtime injection.

However, as Dr. Brown has pointed out, if your niece has not seen a healthcare team specializing in pediatric diabetes, I would strongly urge her parents to take her to such a program.

SS]